New York Presbyterian - Weill Cornell Medical Center New York, NY
Lindsay Clarke, MD1, Adam Buckholz, MD2, David Wan, MD3; 1New York Presbyterian - Weill Cornell Medical Center, New York, NY; 2New York-Presbyterian/Weill Cornell Medical Center, New York, NY; 3Weill Cornell Medical College, Cornell University, New York, NY
Introduction: Strongyloides Hyperinfection Syndrome (SHS) is a severe complication of strongyloidiasis that is associated with respiratory, gastrointestinal, and characteristic dermatologic features, and can lead to significant mortality. We present the case of an immunosuppressed patient who developed SHS following corticosteroid therapy.
Methods: A 67-year-old male with leukemia on ibrutinib and obinutuzumab presented with persistent non-productive cough and dyspnea unresponsive to methylprednisolone. He also had intermittent vomiting, diarrhea, and weight loss. Workup was notable for acute on chronic eosinophilia (Fig. 1), positive rhinovirus/enterovirus, and CT chest with diffuse ground-glass opacities (Fig. 2). He was treated for pneumonia, yet had worsening hypoxia with suspicion for Pneumocystis pneumonia, and was started on trimethoprim-sulfamethoxazole and prednisone with paradoxical worsening respiratory failure requiring intubation. He developed a petechial purpuric rash on his abdomen and extremities despite normal platelet count. Bronchoscopy was performed and revealed diffuse alveolar hemorrhage with Strongyloides stercoralis larvae on bronchoalveolar lavage. Biopsy of the rash also revealed larvae within the dermis. He was treated with subcutaneous ivermectin and albendazole with persistent shock. His course was complicated by abdominal distension and diarrhea, with X-ray revealing 12-cm colonic dilation concerning for megacolon. Clostridium difficile and GI pathogen panel were negative, and flexible sigmoidoscopy was remarkable for diffuse severely friable mucosa with significant ulceration and pseudomembranes concerning for involvement of strongyloides (Fig. 3). The disseminated infection lead to multi-organ failure and resultant death. Discussion: SHS occurs in approximately 2% of strongyloides cases with increased risk in immunosuppressed patients, especially following initiation or long-term use of corticosteroids. Gastrointestinal manifestations include nausea, vomiting, diarrhea, weight loss, and may progress to obstruction or ileus. Endoscopic findings include edema, ulceration, and colitis. This case highlights classic features of SHS including eosinophilia, cough with progressive respiratory failure, thumb-print purpuric rash, and gastrointestinal symptoms. Due to significant mortality, it is critical to maintain a high index of suspicion and carefully consider steroid use in immunocompromised patients with this constellation of symptoms.
Trend of peripheral eosinophilia over a two-year period.